Alert archive / Montana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 97, NWS Glasgow, MT

July 8, 2000Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 8, 2000, 7:50 PM MDT for Phillips County, Montana. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2000, 7:50 PM MDT (01:50 UTC)
Expired
Jul 8, 2000, 8:45 PM MDT
In force
55 min
Issued by
NWS Glasgow, MT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Phillips County, MT

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:00 PM MDTHail 1.25Malta, MT
Jul 8, 8:20 PM MDTThunderstorm Wind 52 ERoy, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 090151
SVRGGW
MTC071-090245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
750 PM MDT SAT JUL 8 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA

* UNTIL 845 PM MDT

* AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF LANDUSKY...OR ABOUT 49
  MILES NORTHEAST OF LEWISTOWN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  RURAL SOUTHERN PHILLIPS COUNTY

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

LAT...LON 4793 10886 4758 10890 4763 10775 4814 10741
          4813 10841 4796 10841

.END 

79

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:31 PM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 8, 2:31 PM MDT, 5 hours 19 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
231 PM MDT SAT JUL 8 2000

JUST WAITING FOR CONVECTION TO FIRE OVR THE SOUTHWEST MTS WITH THE
FIRST SHORTWAVE MOVING ACROSS THE AREA. THE INSTABILITY GRADIENT OF
THETA-E AND CAPE LINES UP FROM KBTM TO KJDN THIS AFTERNOON AND
EVENING. THIS AREA WILL MOVE INTO NEMONT LATER THIS EVENING AND
SHOULD HOLD IN FOR THE LATE NIGHT HOURS. ANOTHER SHORTWAVE SHOOTS UP
OVERNIGHT OVR THE SE...THIS COULD BRING ANOTHER ROUND OF EARLY
MORNING CONVECTION OVER THE SE ZONES.

STAYING WITH THE MESO-ETA SINCE IT HAS HAD A GOOD RECORD WITH THE
EVENTS THE PAST FEW DAYS.

SHEAR ENV LOOKS GOOD TONIGHT ACROSS THE CWFA WITH COOLING AT 700MB
TO HELP ELIMINATE ANY CAP.

SUNDAY...YET ANOTHER DAY OF SVR WX IN THE SCOPE FOR NEMONT. BEST
INSTABILITY MOVES INTO THE WESTERN CWFA BY LATE
AFTERNOON...SHORTWAVE KICKER...ETC...ETC... GOOD SHEAR ENV
AGAIN...LOWER WET BULB ZERO/S TOO.

TEMPS...AROUND GUIDANCE AGAIN LOOKS GOOD.

FLASH FLOODING IS POSSIBLE FOR THE CENTRAL CWFA FOR TONIGHT AND
TOMORROW. WILL NOT ISSUE A FLASH FLOOD WATCH UNTIL LATER THIS
EVENING...WANT TO SEE WHERE THE CONVECTION WILL GO FIRST. WILL HOLD
OFF ON ISSUING A FLASH FLOOD WATCH FOR THE THIRD PERIOD...HOWEVER
LATER SHIFTS MAY WANT TO RE-EVALUATE THE SITUATION.          PROTON

EXTENDED...UPPER TROF OVER WEST COAST WEAKENS THROUGH THE EXT PERIOD
WITH UPPER LOW LIFTING NORTHWARD INTO SASKATCHEWAN AND FLATTENING
UPPER RIDGE OVER NEMONT. THIS WOULD PUT NEMONT IN WESTERLY FLOW ON
WEDNESDAY BEFORE STRONG RIDGE BUILDS WEST OVER THE WESTERN US. MRF
BUILDING A STRONGER RIDGE. THE MODELS HAVE NOT DONE WELL IN MOVING
THE TROF OUT BUT SEE CANDIAN COMING INTO LINE WITH MRF/ECMWF.
WITH CONTINUED SW FLOW EARLY IN THE EXTENED WILL LEAVE CHANCE OF
TSTORMS BUT AS RIDGE BUILDS OVER THE WEST WILL WARM TEMPS UP AND
GRADUALLY DRY OUT FOR THURSDAY. KPB

GGW TTTTT 060/083 060/083 058/083 060/087 061/091 946464/75631
GDV TTTTT 063/085 060/085 061/084 060/088 061/093 946464/75631

In the hours before

Local storm report, Jul 8, 5:44 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GLASGOW MT
544 PM MDT SAT JUL 8 2000

TIME (MDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0804 AM    6 NW WIBAUX               MT   1.75 INCH HAIL
07/08/00   WIBAUX
Local storm report, Jul 8, 5:54 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
544 AM MDT SAT JUL 8 2000

TIME (MDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0T804 PM    6 NW WIBAUX               MT   1.75 INCH HAIL
07/08/00   WIBAUX

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:38 PM MDTTornado WarningGGWPhillips67 min
Jul 8, 9:42 PM MDTTornado WarningGGWPhillips63 min
Jul 8, 9:55 PM MDTSevere Thunderstorm WarningGGWValley65 min
Jul 8, 10:01 PM MDTSevere Thunderstorm WarningGGWPetroleum59 min
Jul 8, 10:17 PM MDTSevere Thunderstorm WarningGGWGarfield73 min
Jul 8, 10:45 PM MDTSevere Thunderstorm WarningGGWPhillips60 min
Jul 8, 11:23 PM MDTFlash Flood WarningGGWGarfield, Valley3 hr
Jul 8, 11:25 PM MDTSevere Thunderstorm WarningGGWGarfield95 min
Jul 8, 11:39 PM MDTSevere Thunderstorm WarningGGWMcCone96 min
Jul 9, 12:31 AM MDTSevere Thunderstorm WarningGGWPrairie89 min
Jul 9, 1:13 AM MDTSevere Thunderstorm WarningGGWMcCone62 min
Jul 9, 3:50 AM MDTSevere Thunderstorm WarningGGWDawson, Wibaux55 min
Jul 9, 12:23 PM MDTFlash Flood WarningGGWMcCone3 hr
Jul 9, 2:22 PM MDTSevere Thunderstorm WarningGGWPhillips53 min
Jul 9, 3:03 PM MDTSevere Thunderstorm WarningGGWPetroleum57 min
Jul 9, 3:13 PM MDTSevere Thunderstorm WarningGGWPhillips62 min
Jul 9, 3:40 PM MDTSevere Thunderstorm WarningGGWValley65 min
Jul 9, 3:56 PM MDTSevere Thunderstorm WarningGGWPetroleum64 min
Jul 9, 4:13 PM MDTFlash Flood WarningGGWPetroleum3 hr
Jul 9, 4:13 PM MDTFlash Flood WarningGGWPetroleum6 hr
Jul 9, 4:31 PM MDTSevere Thunderstorm WarningGGWGarfield59 min
Jul 9, 4:43 PM MDTSevere Thunderstorm WarningGGWValley62 min
Jul 9, 4:51 PM MDTSevere Thunderstorm WarningGGWGarfield54 min
Jul 9, 4:57 PM MDTFlash Flood WarningGGWGarfield, Valley6 hr
Jul 9, 5:36 PM MDTSevere Thunderstorm WarningGGWGarfield69 min
Jul 9, 5:49 PM MDTSevere Thunderstorm WarningGGWValley56 min

Nearby

Severe Thunderstorm Warnings in Montana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.